Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 76, NWS Topeka, KS

May 22, 2019Anderson County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 22, 2019, 5:58 PM CDT for Anderson County, Franklin County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2019, 5:58 PM CDT (22:58 UTC)
Expired
May 22, 2019, 6:24 PM CDT
In force
26 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Anderson County, KS, Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 100 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:05 PM CDTHAIL 11 Ne Garnett, KSLARGEST HAIL THE SPOTTER OBSERVED BUT THE BETTER CORE ALOFT DEVELOPED JUST EAST OF THIS LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

785 
WUUS53 KTOP 222258
SVRTOP
KSC003-059-222345-
/O.NEW.KTOP.SV.W.0076.190522T2258Z-190522T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
558 PM CDT Wed May 22 2019

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Franklin County in east central Kansas...
  Central Anderson County in east central Kansas...

* Until 645 PM CDT.

* At 558 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Garnett, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Garnett around 610 PM CDT.
  Greeley around 620 PM CDT.
  Lane around 625 PM CDT.

Other locations impacted by this severe thunderstorm include Garnett
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 9507 3820 9508 3811 9543 3827 9547
      3849 9507 3826 9506
TIME...MOT...LOC 2258Z 236DEG 39KT 3821 9533 

HAIL...1.00IN
WIND...60MPH
 
$$

Skow
3 follow-up statements
908 
WWUS53 KTOP 222306
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
606 PM CDT Wed May 22 2019

KSC003-059-222345-
/O.CON.KTOP.SV.W.0076.000000T0000Z-190522T2345Z/
Franklin-Anderson-
606 PM CDT Wed May 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN FRANKLIN AND NORTHEASTERN ANDERSON COUNTIES...

At 605 PM CDT, a severe thunderstorm was located over Garnett, moving
northeast at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Greeley around 620 PM CDT.
  Lane around 625 PM CDT.

Other locations impacted by this severe thunderstorm include Garnett
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 9507 3820 9508 3815 9529 3831 9538
      3849 9507 3826 9506
TIME...MOT...LOC 2305Z 236DEG 39KT 3826 9524 

HAIL...1.50IN
WIND...60MPH
 
$$

Skow
694 
WWUS53 KTOP 222318
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
618 PM CDT Wed May 22 2019

KSC003-059-222345-
/O.CON.KTOP.SV.W.0076.000000T0000Z-190522T2345Z/
Franklin-Anderson-
618 PM CDT Wed May 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN FRANKLIN AND NORTHEASTERN ANDERSON COUNTIES...

At 617 PM CDT, a severe thunderstorm was located near Greeley, moving
northeast at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Franklin and northeastern Anderson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3819 9510 3837 9527 3849 9507 3826 9506
      3826 9507 3820 9508
TIME...MOT...LOC 2317Z 236DEG 39KT 3834 9509 

HAIL...1.50IN
WIND...60MPH
 
$$

Skow
420 
WWUS53 KTOP 222324
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
624 PM CDT Wed May 22 2019

KSC003-059-222334-
/O.CAN.KTOP.SV.W.0076.000000T0000Z-190522T2345Z/
Franklin-Anderson-
624 PM CDT Wed May 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3819 9510 3837 9527 3849 9507 3826 9506
      3826 9507 3820 9508
TIME...MOT...LOC 2324Z 236DEG 39KT 3839 9500 

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:58 PM CDT, 2 hours earlier.

Area forecast discussion, May 22, 3:58 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Topeka KS
358 PM CDT Wed May 22 2019

.SHORT TERM...(This evening through Thursday)
Issued at 357 PM CDT Wed May 22 2019

The region remained under southwesterly flow aloft with yesterday's
exiting low lifting toward the Great Lakes region with a second mid-
level low located near the Four Corners region.  As of mid-
afternoon, a surface front extended into southeast KS and far east
central KS with WAA supporting the development of some scattered
showers and storms across far east central KS.  This boundary will
be the focus for some strong to severe thunderstorm development
through the remainder of this afternoon into this evening with
favorable shear and SRH values along with decent instability.
However, SPC meso-analysis shows a very tight gradient for these
more favorable environmental conditions, with Anderson County being
the main county right on the edge of these more favorable
conditions.  So while the best potential for severe storms will be
just south and east of the CWA, there still could be some
strong/severe storms that clip far east central KS with all modes of
severe weather possible: large hail, damaging winds, possibly a few
tornadoes, and locally heavy rainfall. As a result, a Flash Flood
Watch remains in effect for far east central KS through Thursday
morning.  The threat for strong/severe storms will shift further
east by mid evening, but still could have some isolated to scattered
showers and storms developing over central/east central KS and
lifting northward late overnight and into Thursday as a few embedded
weak mid-level waves traverse over the area.  More favorable chances
for more widespread showers and storms are expected by late
afternoon into Thursday evening as the next surface low and
associate warm front starts lifting northward into the area.  There
is still some uncertainty with the coverage of these showers/storms
through the day Thursday, and, thus, whether we'll see much in the
way of breaks in the cloud cover.  Currently have Thursday high
temperatures ranging from the upper 60s to upper 70s, but if the
coverage of storms (and cloud cover) ends up being more expansive,
then these forecast highs may be too generous.

.LONG TERM...(Thursday night through Wednesday)
Issued at 357 PM CDT Wed May 22 2019

The active weather pattern will persist through the end of the
Memorial Day holiday weekend, and even through much of the early
half of next week.

By Thursday night, a strong system will lift northward over the CWA,
with central to north central KS having the best potential for some
strong to severe thunderstorms along with heavy rainfall (which
could cause localized flash flooding).  As a result, a Flash Flood
Watch has been issued for this region starting late Thursday morning
through Friday morning as areas of 2-3 inches of rainfall may be
possible.  Regarding the potential for severe thunderstorms, all
modes would be possible: large hail, damaging winds, and possibly a
few tornadoes as well.  Additional scattered showers and storms will
persist through the day Friday, with the better chances for higher
QPF starting to shift into northeast KS as a few additional embedded
waves within the southwesterly flow aloft track over the area.  A
surface front may still be lingering over the CWA on Saturday, which
could aid in additional strong to severe thunderstorm development.
However, there is still some model uncertainty in the exact location
of this boundary.  With the surface low not shifting east of the
area until Tuesday/Tuesday night next week, we likely can expect to
see continued periods of showers and thunderstorms through the
remainder of the holiday weekend before perhaps at least a brief
stretch of drier weather sets in by Wednesday.  In addition to the
potential for several chances for strong/severe storms, additional
heavy rainfall on top of already saturated soils certainly is of
very high concern across the entire outlook area through early next
week, with continued river flooding expected and areas of flash
flooding possible.  Temperatures through the period should be fairly
steady with highs generally in the 80s with lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1239 PM CDT Wed May 22 2019

For the 18z TAFs, VFR conditions are expected this afternoon and
overnight. There is a chance for some scattered storms over east
central KS to extend as far north as near KTOP/KFOE late this
afternoon into this evening, so have kept VCTS mentioned.
Otherwise, dry conditions are expected at the TAF sites overnight
before additional scattered showers and storms look to develop by
Thu. morning. There is still some uncertainty in the coverage of
this precipitation by Thu. morning. By late morning, however, cigs
should drop to MVFR conditions.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Thursday
morning for KSZ056-058-059.

Flash Flood Watch from Thursday morning through Friday morning
for KSZ008>010-020>022-034>037.

&&

SHORT TERM...Hennecke
LONG TERM...Hennecke
AVIATION...Hennecke
Hazardous weather outlook, May 22, 4:26 PM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
426 PM CDT Wed May 22 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-232130-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
426 PM CDT Wed May 22 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Strong to severe thunderstorms are expected late this afternoon
into this evening, mainly for areas along and southeast of I-35.
These storms may produce large hail, damaging winds, and possibly
a few tornadoes. Areas of heavy rainfall also are expected, and a
Flash Flood Watch remains in effect through Thursday morning
across far east central Kansas.

River flooding will continue this evening and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The threat for severe weather across the area returns late
Thursday afternoon and evening, on Friday, and again on Saturday.
Additional heavy rainfall is expected with these storms, and a
Flash Flood Watch has been issued for portions of central to north
central Kansas late Thursday morning through Friday morning.

River flooding is expected to continue through much of the
week and into the Memorial Day holiday weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 22, 4:34 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
434 PM CDT Wed May 22 2019

KSZ059-222200-
Anderson-
434 PM CDT Wed May 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ANDERSON COUNTY UNTIL 500
PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colony, moving northeast at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Garnett, Colony, Greeley and Lone Elm.

LAT...LON 3826 9507 3815 9508 3804 9534 3804 9547
      3808 9552 3810 9552 3839 9512 3839 9506
      3826 9506
TIME...MOT...LOC 2134Z 231DEG 43KT 3810 9540

Skow
Special weather statement, May 22, 5:34 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
534 PM CDT Wed May 22 2019

KSZ058-059-222300-
Coffey-Anderson-
534 PM CDT Wed May 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON AND
SOUTHEASTERN COFFEY COUNTIES UNTIL 600 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm over
Le Roy, moving northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Garnett, Westphalia, Harris and Le Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3810 9582 3839 9541 3822 9515 3804 9557
      3804 9576
TIME...MOT...LOC 2234Z 239DEG 45KT 3809 9567

Skow
Special weather statement, May 22, 5:54 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
554 PM CDT Wed May 22 2019

KSZ056-059-222330-
Franklin-Anderson-
554 PM CDT Wed May 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND CENTRAL
ANDERSON COUNTIES UNTIL 630 PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Westphalia, moving northeast at 45 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garnett, Greeley, Lane and Westphalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3826 9507 3822 9508 3809 9543 3821 9551
      3849 9507 3826 9506
TIME...MOT...LOC 2254Z 236DEG 41KT 3819 9538

Skow

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:00 PM CDTTornado WarningTOPMarshall, Nemaha30 min
May 21, 7:05 PM CDTTornado WarningTOPNemaha25 min
May 21, 7:07 PM CDTTornado WarningTOPBrown, Jackson23 min
May 21, 7:31 PM CDTSpecial Weather StatementTOPBrown14 min
May 21, 9:39 PM CDTAreal Flood WarningTOPClay, Dickinson, Geary, Marshall, Ottawa, Pottawatomie and 2 more3 hr
May 22, 3:24 AM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more5 days
May 22, 12:20 PM CDTRiver Flood WarningTOPGeary28 hr
May 22, 4:34 PM CDTSpecial Weather StatementTOPAnderson26 min
May 22, 5:34 PM CDTSpecial Weather StatementTOPAnderson26 min
May 22, 5:54 PM CDTSpecial Weather StatementTOPAnderson36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.